CASE STUDY: Myasthenia Gravis Following HPV Vaccination

A 23-year-old woman presented in hospital with blurred vision in both eyes, a drooping eyelid, slurred speech and difficulty swallowing. The symptoms had begun on the 3rd day following injection with the second dose of Gardasil-9 vaccine against human papillomavirus (HPV).

She was diagnosed with Myasthenia Gravis, an autoimmune disease that causes severe or “grave” weakness in certain muscles. She was started on the drug pyridostigmine and high-dose intravenous steroid therapy. Three days after she was admitted to hospital, her condition deteriorated, she was unable to breathe without assistance and she was transferred to the intensive care unit and put on mechanical ventilation. By day seven, she was experiencing discomfort in her chest and she was diagnosed with a pulmonary embolism (blood clot in her lung). A surgical tracheostomy was performed on the 14th day of mechanical ventilation. In the fourth week, the tracheostomy tube was removed; all symptoms had completely resolved at discharge. She was followed up for five months without recurrence or further treatment.

“This case report implies that the HPV vaccination may cause [Myasthenia Gravis] MG,” the researchers from  Chosun University School of Medicine and the Chonbuk National University School of Medicine in Korea concluded after citing several other cases in the literature. “Other neurological manifestations may occur owing to unexpected abnormal autoimmune responses such as autonomic dysfunction and pain. It is important to inform patients prior to inoculation and observe the occurrence of abnormal symptoms. Moreover, it is critical to intervene promptly and treat the patient when fatal deterioration is observed. We believe that additional studies are needed to assess the possible causal relationship between the HPV vaccine and neurological complications and to evaluate the safety of the vaccine.”

REFERENCE

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6309058/